A patient develops acute urticaria, wheezing, angioedema, and hypotension immediately after an intramuscular penicillin injection. What is the immediate first-line medication and route?
Answer and explanation
Correct answer: C. Intramuscular epinephrine in the anterolateral thigh
- Step 1: Sudden systemic allergic reaction involving cutaneous manifestations and respiratory or cardiovascular compromise defines life-threatening anaphylaxis.
- Step 2: Intramuscular epinephrine injected into the mid-anterolateral thigh is the first-line medication of choice, rapidly reversing bronchospasm, peripheral vasodilation, and mucosal edema.
Answer
Intramuscular epinephrine in the anterolateral thigh.
Why not the others: Antihistamines like diphenhydramine are adjunctive therapies that treat itch and hives but do not prevent or reverse laryngeal edema or distributive shock. Corticosteroids have a delayed onset of action of 4 to 6 hours and do not treat acute airway obstruction. Inhaled albuterol relieves bronchospasm but does not treat laryngeal edema or hypotension.
Practise more Diagnostic Pathology and Therapeutics.
Free questions with an explanation for every one, and full timed DHA Dubai mock tests.
More Diagnostic Pathology and Therapeutics questions
- A 58-year-old male presents with sudden-onset substernal chest pressure radiating to the left jaw. The ECG demonstrates 2.5 mm ST-segment el…
- Which cardiac biomarker is the gold standard for diagnosing acute myocardial infarction due to its high sensitivity and myocardial specifici…
- A 32-year-old woman presents with fatigue, weight gain, cold intolerance, constipation, and periorbital puffiness. Laboratory testing reveal…
- Which oral hypoglycemic agent from the biguanide class is first-line pharmacotherapy for type 2 diabetes mellitus in patients with preserved…
- A 65-year-old patient with chronic kidney disease (eGFR ) presents with peaked T waves on 12-lead ECG. What life-threateni…
- What is the emergency cardiac membrane-stabilizing agent administered immediately in severe hyperkalemia with ECG changes?